Alert archive / Florida / Rip Current Statements in 2024

Rip Current Statement 26, NWS Miami, FL

May 5, 2024Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at May 5, 2024, 8:48 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 5, 2024, 8:48 PM EDT (00:48 UTC)
Expired
May 9, 2024, 8:00 PM EDT
In force
4 days
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WHUS42 KMFL 060048
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
848 PM EDT Sun May 5 2024

FLZ168-172-173-060900-
/O.NEW.KMFL.RP.S.0026.240506T0048Z-240508T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
848 PM EDT Sun May 5 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
10 follow-up statements
524 
WHUS42 KMFL 060711
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
311 AM EDT Mon May 6 2024

FLZ168-172-173-061515-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
311 AM EDT Mon May 6 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
213 
WHUS42 KMFL 061317
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
917 AM EDT Mon May 6 2024

FLZ168-172-173-070000-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
917 AM EDT Mon May 6 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
868 
WHUS42 KMFL 062326
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
726 PM EDT Mon May 6 2024

FLZ168-172-173-071200-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
726 PM EDT Mon May 6 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
141 
WHUS42 KMFL 070732
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
332 AM EDT Tue May 7 2024

FLZ168-172-173-071545-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
332 AM EDT Tue May 7 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
567 
WHUS42 KMFL 071401
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
1001 AM EDT Tue May 7 2024

FLZ168-080000-
/O.EXT.KMFL.RP.S.0026.000000T0000Z-240509T0000Z/
Coastal Palm Beach County-
1001 AM EDT Tue May 7 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-080000-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Broward County-Coastal Miami Dade County-
1001 AM EDT Tue May 7 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
403 
WHUS42 KMFL 072332
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
732 PM EDT Tue May 7 2024

FLZ172-173-080045-
/O.EXP.KMFL.RP.S.0026.000000T0000Z-240508T0000Z/
Coastal Broward County-Coastal Miami Dade County-
732 PM EDT Tue May 7 2024

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

FLZ168-081200-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240509T0000Z/
Coastal Palm Beach County-
732 PM EDT Tue May 7 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
907 
WHUS42 KMFL 080747
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
347 AM EDT Wed May 8 2024

FLZ168-090000-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240509T0000Z/
Coastal Palm Beach County-
347 AM EDT Wed May 8 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
259 
WHUS42 KMFL 081337
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
937 AM EDT Wed May 8 2024

FLZ168-090000-
/O.EXT.KMFL.RP.S.0026.000000T0000Z-240510T0000Z/
Coastal Palm Beach County-
937 AM EDT Wed May 8 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
292 
WHUS42 KMFL 082323
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
723 PM EDT Wed May 8 2024

FLZ168-100000-
/O.CON.KMFL.RP.S.0026.000000T0000Z-240510T0000Z/
Coastal Palm Beach County-
723 PM EDT Wed May 8 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through at least Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
774 
WHUS42 KMFL 092333
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
733 PM EDT Thu May 9 2024

FLZ168-100045-
/O.EXP.KMFL.RP.S.0026.000000T0000Z-240510T0000Z/
Coastal Palm Beach County-
733 PM EDT Thu May 9 2024

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 5, 7:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 5, 7:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
730 PM EDT Sun May 5 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Monday)
Issued at 101 PM EDT Sun May 5 2024

Surface high pressure centered near New England and the Canadian
Maritimes. Aloft, a trough extending from an area of low pressure
centered over northeastern Canada will exit into the Atlantic while
a southern stream shortwave trough moves eastward through the
southern Mississippi River valley. The overall pattern will allow
for a persistent easterly wind flow to continue even as the surface
high is pinched east and south to start the week.

Warm temperatures will continue as the moist tropical airmass
continues to hold over the region. With the easterly flow, Southwest
Florida will reach the lower 90s for the afternoon highs and the
Atlantic sea breeze will help keep Southeast Florida in the mid to
upper 80s.

Morning Atlantic showers will transition to inland and Southwest
Florida thunderstorms for the afternoon with the retreat of any
remnant convection back to the coast with the sea breeze. While the
thunderstorms should be more of the garden variety, there is some
cooler air aloft which could allow for some stout convection where
boundary collisions occur.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 215 PM EDT Sun May 5 2024

Surface high pressure over the western Atlantic will gradually
weaken and shift southeast by the mid-week period, resulting in
initially easterly low-lvl flow veering more southeasterly while
decreasing in magnitude. At the mid-lvls, ridging over the GOM
will build NEwrd with the ridge axis largely positioned overhead
by Wed/Thursday. Friday into Saturday the aforementioned ridge
will flatten in response to a northern branch shortwave shifting
into the eastern US, while surface low pressure and its associated
cold front will also move towards the area. Low-lvl flow will
veer more SWrly ahead of the boundary on Friday, with the decaying
front moving near or perhaps over the area on Saturday.

In terms of rain chances, Tuesday will feature a similar pattern
to the last several days with isolated activity possible the east
coast earlier in the day and isolated-scattered activity possible
in the Interior and SW Florida later in the afternoon. The
proximity of the ridge should then maintain mostly dry conditions
Wednesday-Friday. Rain chances on Saturday will depend upon the
strength of the frontal boundary by the time it reaches our
latitude. Given that the mid-lvl wave is passing well to our
north, would expect the boundary to be frontolytic by the time it
reaches SFL, so am largely maintaining PoPs only in the 15-30%
range at this time, with the highest chances in the Lake region.

As mid-lvl heights rise and the low-lvl flow veers, first more
SErly and then eventually SWrly by Friday, temperatures will warm
over the area. Thursday-Saturday will likely be the warmest
stretch of the year thus far with widespread highs in the 90s,
with mid 90s possible (especially over the Interior). Although
there should some be some mixing down of drier air aloft, peak
heat indices could also reach triple digits for the first time in
2024 for portions of the area.

&&

.AVIATION...
(00Z TAFS)
Issued at 728 PM EDT Sun May 5 2024

VFR conditions expected to prevail through the TAF cycle. The
exception may be near/over APF, where ISLD/SCT SHRA may allow for
brief sub-VFR conditions. Winds generally ESE around 5 to 10 kt,
with Gulf sea-breeze expected along the Gulf coast tomorrow
afternoon which may affect APF.

&&

.MARINE...
Issued at 101 PM EDT Sun May 5 2024

Breezy to gusty easterly winds with easterly surges at time,
especially across the Atlantic waters over the next several days.
Isolated to scattered rain showers and a few thunderstorms are
possible each day, which could bring locally higher seas and gusty
winds in and around shower/thunderstorm activity. Seas will
generally remain at 2 to 4 feet in the Atlantic waters and 2 feet or
less across the Gulf waters. During easterly wind surges,
conditions could reach Small Craft Exercise Caution (SCEC)
conditions.

&&

.BEACHES...
Issued at 101 PM EDT Sun May 5 2024

Breezy easterly flow will lead to a high risk for rip currents along
the Atlantic beaches through the remainder of this weekend. The risk
may remain elevated through at least early week, especially
across the Palm Beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  84  75  86 /   0  10  10  20
West Kendall     71  86  71  88 /  10  20  10  20
Opa-Locka        73  86  73  88 /  10  10  10  20
Homestead        73  85  74  86 /  10  10  10  20
Fort Lauderdale  74  83  75  84 /   0  10  10  20
N Ft Lauderdale  74  84  74  85 /   0  10  10  20
Pembroke Pines   73  87  74  89 /   0  10  10  20
West Palm Beach  71  84  71  86 /  10  10  10  20
Boca Raton       73  85  73  87 /  10  10  10  20
Naples           71  88  72  89 /  60  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Carr
AVIATION...SRB
Hazardous weather outlook, May 5, 3:21 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
321 PM EDT Sun May 5 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
061930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
321 PM EDT Sun May 5 2024

...High Risk of Rip Currents: Atlantic Beaches...
...Isolated Thunderstorms Interior and SW Florida This Afternoon...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Rip currents: There is a high risk of rip currents across all
Southeast Florida beaches today.

Thunderstorms: Isolated thunderstorms will be possible across
inland portions of southwestern Florida today. Lightning and
locally gusty winds are possible with any thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated risk of rip currents will remain in place across the
Atlantic Coast beaches into early next week.

Thunderstorms: Isolated thunderstorms will be possible Monday and
Tuesday. The most likely areas for thunderstorms would be over
Interior and SW Florida.

Heat: Temperatures will increase in the mid-late week period with
peak heat indices around or over 100 degrees across portions of the
area Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

Nearby

Rip Current Statements in Florida, 2024Every rip current statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.